Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 149, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 23, 2002, 4:56 PM CDT for Randall County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 4:56 PM CDT (21:56 UTC)
- Expired
- Jul 23, 2002, 5:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Randall County, TX
The radar
The Amarillo radar (KAMA), 35 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:00 PM CDT | Hail 0.88 | Canyon, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
173 WUUS54 KAMA 232156 SVRAMA TXC381-232230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 455 PM CDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN RANDALL COUNTY IN THE TEXAS PANHANDLE * UNTIL 530 PM CDT * AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PALO DURO CANYON...OR ABOUT 14 MILES EAST OF CANYON...MOVING NORTH AT 20 MPH. IN ADDITION...SPOTTERS REPORTED NICKEL SIZE HAIL IN THE PALO DURO CANYON AT 450 PM. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... PALO DURO CANYON AND LAKE TANGLEWOOD LARGE HAIL UP TO THE SIZE OF NICKELS...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3476 10192 3477 10164 3518 10163 3518 10191
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:15 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 23, 3:15 PM CDT, 1 hour 41 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT TUE JUL 23 2002 ATMOSPHERE MUCH MORE STABLE OVER FORECAST AREA AS COMPARED TO YESTERDAY. CONVECTION FOCUS WILL AROUND LEFT-OVER BOUNDARIES. CHANCE POPS ACROSS AREA LOOK GOOD FOR TONIGHT AND MAY GO CATEGORICAL IN SOME AREAS. LACK OF STRONG STEERING FLOW WILL STILL LEND TO STORMS PRODUCING HEAVY RAINFALL. ONLY OTHER CONCERN IS WINDS. CURRENT MODELS ARE ALL OVER THE PLACE AND CURRENT OBS ARE ALSO. WILL GO WITH IDEA OF WINDS VEERING TO SOUTHWEST THROUGH THURSDAY. SLIGHT CHANCE AFTERNOON/EVENING ACTIVITY ON WEDNESDAY ALSO IN LINE WITH ATMOSPHERE STABILIZING SOMEWHAT UNDER BROAD RIDGE. AM CONCERNED THAT CHANCE POPS IN NORTHWEST ON WEDNESDAY NIGHT AND THURSDAY NIGHT MAY BE OVERDONE. CURRENT MODEL RUNS DO NOT SUPPORT THIS AND WILL TAPER THEM BACK FOR NOW. THIS WILL ALSO FALL IN LINE WITH SURROUNDING AREA FORECASTS. TEMPS OVER THE NEXT SEVERAL DAYS LOOK TO BE IN GOOD SHAPE WITH MODEL GUIDANCE REFLECTING NUMBERS THAT ARE FAIRLY REALISTIC. FOR THE EXTENDED PERIOD...BROAD RIDGE CONTINUES INTO EARLY NEXT WEEK SO WARM DRY FORECAST WILL PERSIST. GFS NOW INDICATING A SHORTWAVE UNDER-CUTTING THE RIDGE AND DEVELOPING OVER THE PANHANDLE REGION BY TUESDAY. AGAIN...WILL NOT TOUCH FORECAST IN THIS TIME FRAME UNTIL MODEL RUNS A LITTLE MORE CONSISTENT ON THIS FEATURE. FCSTID = 1 AMARILLO 65 93 67 95 / 40 20 20 00 BEAVER 65 96 69 97 / 30 20 20 00 BOISE CITY 61 94 65 95 / 30 20 20 00 BORGER 64 94 67 96 / 30 20 20 00 BOYS RANCH 63 94 66 95 / 40 20 20 00 CANYON 64 94 67 95 / 40 20 20 00 CLARENDON 69 94 71 96 / 40 20 20 00 DALHART 63 93 66 95 / 30 20 20 00 GUYMON 64 96 68 97 / 30 20 20 00 HEREFORD 64 94 67 96 / 40 20 20 00 LIPSCOMB 66 95 70 97 / 30 20 20 00 PAMPA 66 94 69 97 / 40 20 20 00 SHAMROCK 71 94 72 98 / 40 20 20 00 WELLINGTON 71 94 72 98 / 40 20 20 00 .AMA... TX...NONE. OK...NONE. GARCIA
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:12 PM CDT | Flash Flood Warning | AMA | Randall | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.